Florida, 2020Damaging Wind in Florida, September 4, 2020
September 4, 2020 · NWS MLB · 1 event in 1 county or zone
A strong, slow-moving thunderstorm produced sub-severe wind gusts and isolated damage to a shed in Ocoee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, slow-moving thunderstorm produced sub-severe wind gusts and isolated damage to a shed in Ocoee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 4, 2:34 PM EST, 16 minutes earlier.
Area forecast discussion, Sep 4, 2:34 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
334 PM EDT Fri Sep 4 2020
.DISCUSSION...
Current-Tonight... A mid to upper level high pressure system is to
the north of ECFL today. Sultry conditions continues at the surface
this afternoon with warm temperatures aloft. Deep layer riding
remains over the region with the surface ridge axis sliding just
south of central FL today. Subsidence will continue across the area.
Highest PWAT values of above 2 inches occurring across the I-4
corridor with lower values of around 1.80-1.90 inches occurring
south of KMLB. Instability remains limited, therefore, we continued
to carry lower than normal isolated to (low-end) scattered lightning
storm chances in the forecast. Showers and storms have pushed inland
with the sea breeze from the I-4 corridor northward. Additional
convection should develop from future boundary collisions. Highest
storm chances continue along/north of I-4 this afternoon and early
evening. Primary threat with the strongest of these storms will be
locally heavy rainfall, gusty winds, and cloud-to-ground lightning
strikes. Storm steering flow is weak, which may cause some of the
storm cells to have erratic movement. Convection is expected to
diminish by around sunset or shortly thereafter. Any cloud debris
will decrease through late evening and overnight. Mostly dry and
muggy overnight as temperatures settle in to the mid to upper 70s.
Previous Extended Forecast Discussion...
Saturday-Sunday...A strong mid level ridge extending from the
western Atlantic to the Florida panhandle will gradually erode as a
mid latitude trough amplifies slightly along the eastern seaboard. A
surface ridge to the north of central Florida collapses by Sunday as
an inverted trough over the NW Caribbean, associated with a
mid/upper cyclone approaches Cuba and the FL Straits. Increasing
deep-layer moisture (Precipitable Water values 2+ inches) advects
into region on back side of Caribbean TUTT cell. POPs remaining
below climo Saturday, then quickly trending to above normal Sunday.
Monday-Friday...Deep/moisture easterly flow regime likely to remain
dominant much of the upcoming week. Early cool-season cold front
reaches the interior deep south toward the end of the week, acting
to continue pool of deep moisture across FL. GFS/ECM consistent with
high shower/storm coverage each day, lingering into the evenings
across the interior CWA and redeveloping over the Atlantic late each
night and spreading onshore the coast during the late night, early
morning periods. Max temps remaining several degrees above normal
Saturday, then trending closer to climo thereafter given moist
onshore flow. Have capped POPs at 70 percent diurnally through the
week, with 20-30 percent chance during overnight periods.
&&
.AVIATION... Inland moving sea breeze today, quicker southward
across the Treasure Coast. The more active convection will again be
across the I-4 corridor where moisture remains deepest. The local
HRRR is advertising an earlier start with more coverage than we have
seen recently. Any activity south of I-4 will be more isolated.
Primary threats remain cloud to ground lightning, torrential
downpours, and brief gusty winds. Storm steering remains weak but
more uniformly out of the east or northeast. Continue with some
"Vicinity" wording in mainly interior TAF sites and will add tempo
groups as necessary. Tempo MVFR in/around storms. Activity should
diminish thru mid evening. VFR continues otherwise.
&&
.MARINE...
Current-tonight...Low-level ridge axis will slide a bit south to
across the south-central FL peninsula. Very weak pressure gradient
continues with winds gradually becoming onshore, remaining light,
with sea breeze formation and inland movement. S/SE early evening
flow will become S/SSW overnight. Seas generally 1-2 ft near shore
and 2-3 ft offshore. Shower and lightning storm chances remain
rather isolated.
Saturday-Tuesday...With ridge axis to the north, then redeveloping
well north of the waters Sunday into mid week, light E/SE winds 5-10
knots will persist, driving 2-3 foot seas. Isolated/scattered
thunderstorms Saturday will increase in coverage beginning Sunday
and continuing til mid week, generally favoring late night and
morning hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 91 74 89 / 10 10 10 60
MCO 76 94 75 92 / 10 40 10 60
MLB 76 90 76 89 / 10 20 10 60
VRB 74 90 73 88 / 10 30 20 60
LEE 77 95 77 93 / 20 40 10 70
SFB 76 94 76 92 / 10 30 10 60
ORL 78 94 77 92 / 10 30 10 60
FPR 74 90 74 87 / 10 30 20 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Watson/Sedlock/Pendergrast
Hazardous weather outlook, Sep 4, 8:56 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
956 AM EDT Fri Sep 4 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
956 AM EDT Fri Sep 4 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will develop this afternoon,
mainly west of Interstate 95 and north of central Osceola, with slow
and erratic movement. These storms will be capable of producing
occasional lightning strikes and heavy downpours. Remember that
lightning can strike more than 10 miles away from a storm. Head
indoors at the first sign of threatening skies.
.EXCESSIVE HEAT IMPACT...
A period of hot conditions will develop again this afternoon as
temperatures reach the lower 90s along the coast and mid 90s
inland. Peak heat index values will reach between 103 to 107
almost everywhere across east central Florida. If you are outdoors
today for an extended period of time, be sure to stay hydrated,
take plenty of breaks in an air conditioned location, and wear
light colored clothing and sunscreen.
Never leave children or pets unattended in a car, even for a short
period of time or even if the car is left on. Temperatures can
quickly reach deadly levels!
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest after 1 pm due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered lightning storms are forecast each afternoon and early
evening through this weekend, then an increase in rain chances at
the start of next week. The main hazards remain occasional to
frequent lightning strikes, gusty winds, and heavy downpours.
A moderate risk of dangerous rip currents is likely to continue at
all east central Florida beaches through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Sedlock/Negron
In the hours before
Special weather statement, Sep 4, 2:22 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
322 PM EDT Fri Sep 4 2020
FLZ044-042000-
Northern Lake County FL-
322 PM EDT Fri Sep 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE COUNTY UNTIL
400 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittman, or near Paisley, moving west to northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eustis, Paisley, Pittman, Umatilla and Sellers Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2896 8166 2905 8166 2905 8164 2925 8164
2897 8145 2884 8172 2896 8180
TIME...MOT...LOC 1922Z 149DEG 6KT 2902 8162
WeitlichSpecial weather statement, Sep 4, 2:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Fri Sep 4 2020
FLZ045-042030-
Orange FL-
348 PM EDT Fri Sep 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE COUNTY UNTIL
430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ocoee. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2869 8166 2868 8146 2864 8146 2864 8145
2857 8142 2842 8147 2846 8165 2859 8165
2859 8166
TIME...MOT...LOC 1947Z 047DEG 3KT 2861 8152
WeitlichThunderstorm Wind, Orange
- When
- September 4, 2:50 PM EST
- Where
- Orange County, 1.51 mi NNE of Ocoee
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 28.590, -81.520
Pieces of a metal shed were torn off and blown off during a strong thunderstorm and carried a short distance down-wind. Power lines were also downed nearby. A weather spotter in the vicinity estimated peak winds of 50 to 55 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, September 4 to 30, 20201 death · 90 injured · 7 events
- Excessive Heat and Heat in Arizona, September 4 to 7, 20205 deaths · 8 events
- Tornadoes and Wildfire in California, September 4 to 30, 202029 injured · EF2 · 5 events
- Excessive Heat in California, September 4 to 7, 20201 death · 11 events
- Excessive Heat in California, September 4 to 7, 20201 death · 1 event
- Excessive Heat and Heat in California, September 4 to 7, 202018 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 4, 202011 events
- Excessive Heat in California, September 4 to 7, 20207 events
- Excessive Heat in Nevada, September 4 to 7, 20206 events
- Excessive Heat in Arizona, September 4 to 7, 20204 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20204 events
- High Wind in Alaska, September 4 to 7, 202091 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914979.